Thunderstorm Wind, Warren
- When
- April 12, 3:30 PM EST
- Where
- Warren County, Independence
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.333, -87.133
Trees down
8 hail, 6 flash flood, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 12, 1:45 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 145 PM EST FRI APR 12 2002 FCST CHALLENGE CONTS TO BE PINPOINTING THE TIMING OF THE APRCHG CD FNT THROUGH OUR FA THIS AFT/TNGT AND EXACTLY WHERE IT WL STALL OUT ON SATURDAY. FNT CURRENTLY EXTENDS FM LK MI ACRS NCNTRL AND WRN IL. LATEST RADAR LOOP WAS SHOWING THE BULK OF THE TRW ACTIVITY FM RICHMOND TO GREENWOOD WITH MORE SCT ACTIVITY MOVING INTO THE WRN CWA. MEANWHILE...VSBL PIX SHOWING SOME BREAKS IN THE CLDS WHICH HAS ALLOWED WRN COUNTIES TO REACH 70 DEGREES IN SPOTS WITH MID 60S COMMON IN THE OVC. MODELS ARE PRETTY CLOSE IN BRINGING THE AFOREMENTIONED CD FNT TO ABOUT A FWA-HUF LINE BY 06Z TNGT AND THEN PUSHING IT TO ALONG OR JUST S OF OUR SRN AND ERN COUNTIES BY SATURDAY MRNG. AVN/NGM DRAP IT ALONG THE OH RVR BY 18Z SATURDAY...WHILE THE ETA HOLDS IT UP INVOF OF OUR SRN AND ERN CWA. WL GO WITH STRENGTH IN NUMBERS...BUT AT ANY RATE...LIKELY POPS LOOK GOOD TNGT WITH ENOUGH INSTABILITY (SW-NE AXIS OF -2 TO -4 LIS DURING THE EVE AND -1 TO -2 OVRNGT) TO KEEP THUNDER IN ALL NGT. THEN...NICE MID-UPR LVL DRYING MOVES ACRS SATURDAY MRNG FM W-E AS A S/W MOVES ACRS IN THE FLAT FLOW DURING THE MRNG/EARLY AFT. CU RULE INDICATING PLNTY OF CU DEVELOPMENT EXPECTED ESP ACRS ERN COUNTIES. WL ALSO KEEP A CHC OF TRWS IN FOR THE MRNG HOURS SE AND THERE IS ALSO SOME CONCERN THERE COULD BE A FEW STORMS KICK UP AHEAD OF THE S/W ELSEWHERE IN THE CONVECTIVELY UNSTABLE ATMS (BULLSEYE OF -4 TO -6 LIS ACRS THE FA AT 18Z) BUT CHC APPEARS TOO LOW TO MENTION ATTM. SHOULD BE SOME AFT CLRG ESP W AS THE LOW LVL MOIST THINS A BIT...THE S/W WAVE MOVES INTO OH AND A WEAK SFC HIGH PRES RIDGE SETTLES ACRS. TIME SECS WERE SHOWING AN INCRS IN HIGH LVL MOIST SATURDAY NGT AHEAD OF A WK UPR LVL TROF...BUT PARTLY CLDY SHOULD SUFFICE. ZONAL FLOW ON SUNDAY AND DRY TIME SECS FAVOR MORE SS THAN MOS IS PREDICTING. PREFER WARMER FWC/ETA TNGT WITH CLDS AROUND AND BASED ON UPSTREAM TEMPS. MAV/FWC CLOSE ON SATURDAY AND APPEAR REASONABLE. ETA LOOKS TOO HIGH WITH CLDS AROUND AND NW ALBEIT LGT WINDS. MOS SIMILAR AND APPEARS REASONABLE SATURDAY NGT WITH INCRSG CIRRUS KEEPING TEMPS FM FALLING TOO MUCH. FINALLY...PLNTY OF SS SHOULD ALLOW FOR WARMER FWC/MAV NUMBERS ON SUNDAY BUT NOT AS WARM AS ETA. .IND...NONE. KOCH
INZ021-028>031-035>049-051>057-060>065-067>072-121900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1210 PM EST FRI APR 12 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL INDIANA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON. SOME BREAKS IN THE CLOUDS PRIOR TO THE STORMS DEVELOPING MAY ALLOW THE ATMOSPHERE TO BECOME UNSTABLE ENOUGH FOR A FEW OF THESE STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. KOCH
The Indianapolis radar (KIND), 101 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
8 hail, 6 flash flood, 3 thunderstorm wind. Local standard time, as filed.
Trees down
Hail covered the ground
Trees down
A few roads under water.
Hail covered the ground
Roof blown off
Numerous county roads under water
Streets flooded
Streets flooded
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290495, 5290496, 5290497, 5290498, 5290499, 5290500, 5290501, 5290502, 5290510, 5290503, 5290504, 5290505, 5290506, 5290507, 5290508, 5290509, 5290511.